The coroner for south Mayo has warned of the dangers of taking drugs like ecstasy following the death of a 31-year-old Ballina man who died from an ecstasy overdose.
Adrian Nealon, originally from Ballinahaglish, Ballina died from the overdose after experiencing an epileptic fit while drinking with friends in a house in Castlebar. The inquest into his death heard that his friends did not know he had taken any drug and they denied that they had taken drugs in the house.
Dr Tomas Nemeth, pathologist at Mayo General Hospital explained that blood samples showed ecstasy in his blood and the cause of death was due to a ecstasy overdose. Mr John O’Dwyer, coroner for south Mayo said it was unfortunate that people were willing to run the risk of causing serious harm by taking these drugs and cited the death of two young men in Cork of how drugs can affect people.
“Some people react differently to others when taking these drugs. Some can cope and some can have an adverse reaction as in the case of Mr Nealon. It is regrettable that society allows people to be pressurised into taking these substances,” he said.
The inquest heard that Mr Nealon met with Michael McKenna, girlfriend, Edwina Melvin and his sister Maureen McKenna - who was Mr Nealon’s former girlfriend - in Castlebar on March 1 last and started drinking in a house on lower Charles Street.
Edwina Melvin said Mr Nealon drank about two and a half cans when he started to kick his legs. She said this was not unusual as he had epilepsy but he soon started to shake on the armchair. He was brought outside for some fresh air but was sweating and seemed to be hallucinating. She said he was asking if they wanted juice and looked as if he was holding the juice in the air.
Michael McKenna said Mr Nealon was ‘mumbling gibberish’ and when he did not get any better they called an ambulance.
A statement from paramedic, Michael Conlon said that when he arrived he asked on six occasions if Mr Nealon had taken anything and was told they did not see him take anything.
He was administered medicine to stop the seizure but it only seemed to mildly abate. As he was prepared for the journey to the hospital he went into cardiac arrest and was rushed to hospital where he died 40 minutes after arrival.
Sergeant Peter Hanley explained that during the search of Mr Nealon’s clothing, one small white tablet with a ‘smiley face’ design was found. He suspected the tablet to be an ecstasy tablet and this was confirmed when it went for analysis.
Mr Nealon lived in Westport at the time of his death and Sgt Hanley said he was unable to receive concrete evidence of who may have supplied the drug.
Mr O’Dwyer recorded a verdict of death by misadventure and extended his sympathy to Mr Nealon’s parents on the death of their son.
HAVE YOUR SAY email email@example.com with your comments